Hail, Stafford
- When
- April 15, 2:45 PM EST to 3:00 PM EST
- Where
- Stafford County, Stafford
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.417, -77.400
Strong daytime heating conditions, combined with favorable winds and cold temperatures at a higher altitude, contributed to scattered thunderstorm development during the afternoon and evening of April 15. Some of these storms reached severe limits, with the primary hazard being large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Strong daytime heating conditions, combined with favorable winds and cold temperatures at a higher altitude, contributed to scattered thunderstorm development during the afternoon and evening of April 15. Some of these storms reached severe limits, with the primary hazard being large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 11:45 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1245 PM EDT SAT APR 15 2006 .AVIATION UPDATE... DID A PRE-18Z AMENDMENT TO ALL LWX TAFS TO REMOVE GENERAL VCTS WORDING. ONLY A FEW -SHRA OVER YORK COUNTY PA ATTM. SFC WINDS NOW MIXED DOWN FROM A PREDOMINATELY WESTERLY DIRECTION. SFC WINDS COULD GUST INTO THE 14-18KT RANGE AT TIMES. THE UPSTREAM COLD FRONT OVER CNTRL PA IS MAKING DECENT PROGRESS SE THIS AFTN. EXPECT AIRMASS DRYING TO TAKE PLACE BY MID AFTN OVER THE NRN TAF SITES AND SPREADING S BY 22Z. THIS WILL DECREASE...BUT NOT ELIMINATE...THE THREAT OF SHRA/TSRA THIS AFTN AND EVENING. 16Z SFC DIAGS STILL SHOW SOME LOV-LVL MOIST CONVERGENCE ACROSS MARYLAND AND NRN VA. AND WL HAVE TO KEEP AN EYE BACK TO WEST TO SEE HOW CONVECTION FIRES OVER THE OH VALLEY. FOR NOW WILL MAINTAIN VFR CONDITIONS AT ALL TAF LOCATIONS UNTIL RADAR/SATL/DATA SUGGEST OTHERWISE. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 NOON TO 7 PM SATURDAY. && AVIATION UPDATE...SMZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 329 PM EDT SAT APR 15 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-161000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 329 PM EDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SEVERE THUNDERSTORM WATCH. THE LIKELY TIMING OF SEVERE WEATHER WILL BE BETWEEN 4 TO 9 PM. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY THREATS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS ANTICIPATED FOR SUNDAY... MAINLY FOR WEST CENTRAL VIRGINIA AND THE SOUTHERN PORTION OF THE EASTERN WEST VIRGINIA PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER HAS BEEN ACTIVATED. SPOTTERS ARE URGED TO MONITOR THE WEATHER AND REPORT VIA PHONE OR HAM RADIO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1116 AM EDT SAT APR 15 2006 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-152130- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO... HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE... LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX... ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD... PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 1116 AM EDT SAT APR 15 2006 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... THE ENTIRE AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. STRONG DAYTIME HEATING AND FAVORABLE ATMOSPHERIC WINDS WILL CONTRIBUTE TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL TO THE SIZE OF PENNIES AND DAMAGING WIND GUSTS OF 60 MPH OR GREATER. THE MOST LIKELY TIME FOR THE SEVERE WEATHER WILL BE BETWEEN 4 AND 9 PM. CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FROM NOAA WEATHER RADIO...YOUR LOCAL MEDIA OUTLETS...AND WEATHER.GOV ON THE INTERNET. JB/SMZ
The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
5 hail. Local standard time, as filed.
Hail covered runways and took over one hour to melt in grassy areas after the storm passed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507084, 5507085, 5507086, 5507159, 5507160.